Texas, 2003

High Wind in Texas, December 9, 2003

December 9, 2003 · NWS LUB · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 9, 3:51 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 9, 3:51 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CST TUE DEC  9 2003

.SHORT TERM...
UPPER LEVEL LOW EXITING REGION EARLY THIS AFTERNOON CURRENTLY
CENTERED OVER WRN OKLAHOMA. SHORTWAVE RIDGING OVER INTERMOUNTAIN
STATES TO SHIFT EWD OVER THE FA BY THIS TIME TOMORROW GIVEN
CONTINUED PROGRESSIVE NATURE OF THE UPPER FLOW. HOWEVER...A SMALL
BUT VIGOROUS SHORTWAVE WILL BE HOT ON THE HEELS AS IT MOVES ONTO THE
PACIFIC COAST EARLY TOMORROW. THIS SHOULD DAMPEN THE AMPLITUDE OF
THE RIDGING AS IT COMES OVER THE SRN PLAINS. EFFECT HERE WILL BE
CLOSER TO ZONAL FLOW ALOFT AND DEVELOPMENT OF LEE SFC TROUGH ACRS
ERN NEW MEXICO. THUS AFTER PERIOD OF STRONG NORTH WINDS TODAY AND
EARLY TONIGHT...MUCH LIGHTER WINDS LATER TONIGHT BACKING TO S/SW
TOMORROW AFTN.

WITH LIGHTER WINDS TONIGHT AND COLD AND DRY ADVECTION TODAY AND THIS
EVENING...A COLD NIGHT IS IN STORE. MODEST WARMING TOMORROW WITH
FULL INSOLATION. WAA TO BEGIN LATE TOMORROW WILL HAVE MINIMAL
EFFECT. GUIDANCE NUMBERS LOOK FINE.

.LONG TERM...
MILD WESTERLY FLOW EARLY WITH VIGOROUS LOW KICKING QUICKLY OUT INTO
THE CENTRAL PLAINS WEDNESDAY WEDNESDAY NIGHT AND THURSDAY...WHILE
ANOTHER ENERGETIC LOW WILL BE DIGGING DOWN THE WEST COAST. HIGH
CLOUDS GRADUALLY INCREASING THURSDAY NIGHT INTO FRIDAY AS FLOW BACKS
TO SOUTHWESTERLY ALOFT.

NO BIG SURPRISE...BUT LATEST MODEL RUNS HAVE TRENDED STRONGER AND
FURTHER SOUTH WITH THE NEXT WEST COAST LOW AS IT DIGS INTO THE
SOUTHWEST EARLY FRIDAY...MORE SIMILAR TO RUNS 2/3 DAYS AGO. FLOW IS
SPLIT BUT PROGRESSIVE WITH SOUTHERN TRACK DOMINANT AND BASED ON
CURRENT STRENGTH AND DECENT MODEL INITIALIZATION OF THIS SYSTEM
VICINITY OF 45N/150W IN THE GULF OF ALASKA...WE ARE ACCEPTING THE
STRENGTHENING TRENDS. TRACK IS ALSO NOTICEABLY SOUTH OF THE MOST
RECENT STORM AND SHOULD HAVE A BETTER MOISTURE TAP...ALTHOUGH IT
WILL BE PROGRESSIVE. LATEST SHORT RANGE ETA AND GFS INDICATE MORE
MOISTURE SPREADING INTO WEST TEXAS IN ADVANCE OF THIS LOW EARLY
FRIDAY WHILE BREAKING OUT PRECIPITATION BY LATE FRIDAY. IN
ADDITION...FOLLOWING THE INITIAL SHORTWAVE LATE THURSDAY THROUGH
CENTRAL PLAINS...APPEARS NOW THAT THE COLD AIR LYING WAITING ACROSS
CENTRAL AND NORTHERN HIGH PLAINS WILL NOW BE GIVEN A STRONGER AND
QUICKER DELIVERY INTO THE TEXAS SOUTH PLAINS AS EARLY AS LATE
THURSDAY AND CONTINUING INTO FRIDAY. WE HAVE DROPPED TEMPERATURES
FOR FRIDAY AND INCREASED CLOUDS. ALSO ADDED LOW PRECIPITATION
CHANCES FOR FRIDAY NIGHT AND EARLY SATURDAY...ALTHOUGH 18Z RUN
SUGGESTS WE MAY NEED CHANCES EVEN EARLIER FRIDAY AS A LEAD SHORTWAVE
KICKS ACROSS THE AREA. PRECIPITATION TYPE WILL BE TRICKY IN THIS
OVERRUNNING PATTERN ALTHOUGH CURRENT FORECAST PROFILES INDICATE
LIQUID EARLY CHANGING CLEANLY OVER TO FROZEN. BELIEVE PHASE
DEPICTION WILL BE MORE COMPLEX THAN THAT...BUT WILL INDICATE THE
SIMPLE SOLUTION FOR NOW ON THE GRIDS.

CURRENT PLAN IS FOR ANOTHER BREAK BETWEEN SYSTEMS LATE IN THE
WEEKEND BEFORE ANOTHER POTENTIALLY ENERGETIC SYSTEM APPROACHES EARLY
NEXT WEEK. PREVIOUS FORECAST AT LEAST INDICATED THIS TO SOME EXTENT
AND WAS FAVORED...SINCE THERE WILL LIKELY BE QUITE A BIT OF MODEL
ERROR MARGIN OVER THE NEXT SEVERAL DAYS.   MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       16  51  23  59 /   0   0   0   0
TULIA        20  49  24  57 /   0   0   0   0
PLAINVIEW    21  50  25  58 /   0   0   0   0
LEVELLAND    21  52  27  60 /   0   0   0   0
LUBBOCK      22  52  28  59 /   0   0   0   0
BROWNFIELD   23  52  29  60 /   0   0   0   0
CHILDRESS    24  50  26  53 /   0   0   0   0
SPUR         25  51  28  59 /   0   0   0   0
ASPERMONT    27  51  31  58 /   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

07/05
Hazardous weather outlook, Dec 9, 6:00 AM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST TUE DEC 9 2003

TXZ021>044-101200-
BAILEY TX-BRISCOE TX-CASTRO TX-CHILDRESS TX-COCHRAN TX-COTTLE TX-
CROSBY TX-DICKENS TX-FLOYD TX-GARZA TX-HALE TX-HALL TX-HOCKLEY TX-
KENT TX-KING TX-LAMB TX-LUBBOCK TX-LYNN TX-MOTLEY TX-PARMER TX-
STONEWALL TX-SWISHER TX-TERRY TX-YOAKUM TX-
INCLUDING THE CITIES OF...ABERNATHY...BROWNFIELD...CHILDRESS...
CROSBYTON...DENVER CITY...DICKENS...DIMMITT...FLOYDADA...FRIONA...
GUTHRIE...HALE CENTER...JAYTON...LEVELLAND...LITTLEFIELD...MATADOR...
MEMPHIS...MORTON...MULESHOE...PADUCAH...PLAINS...PLAINVIEW...POST...
QUITAQUE...SILVERTON...SLATON...TAHOKA AND TULIA
600 AM CST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

SURFACE WIND SPEEDS OF 30 MPH OR GREATER WILL BE POSSIBLE ACROSS THE
EXTREMES SOUTHERN PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS AS
AN UPPER LEVEL STORM SYSTEM MOVE ACROSS THE REGION. WIND GUSTS AS
HIGH AS 50 MPH WILL BE POSSIBLE. AREAS OF BLOWING DUST MAY ALSO
ACCOMPANY THESE STRONGER WINDS REDUCING THE VISIBLITY TO LESS THAN 5
MILES AT TIMES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Crosby

When
December 9, 5:05 PM CST
Where
Crosby forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

The West Texas Mesonet station located six miles northwest of White River Lake measured a 60 mph non-convective wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328486.